Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 19, 2017El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 19, 2017, 8:19 PM MDT for El Paso County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 8:19 PM MDT (02:19 UTC)
Expired
Jul 19, 2017, 9:00 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3997 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS85 KPUB 200219
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
819 PM MDT WED JUL 19 2017
 
COZ084-085-200300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
819 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 817 PM MDT, Doppler radar was tracking a line of thunderstorms 
near Security and Fountain moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Ellicott, Schriever AFB,
Security-Widefield, Security, Fort Carson and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is also occurring with these storms, and may lead 
to localized flooding. 

&&

LAT...LON 3853 10475 3870 10485 3893 10437 3869 10422
TIME...MOT...LOC 0217Z 243DEG 22KT 3866 10471 

$$

tlm

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:19 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 19, 3:19 PM MDT, 5 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Wed Jul 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 19 2017

...Thunderstorms Primarily Along and North of a Line from Creede to
Westcliffe to Calhan...

High pressure has bulged westward a bit, shifting the main monsoon
plume west and northward and bringing drier, more subsident air to
most of the southeast Colorado plains.  So far this afternoon,
storms are forming over the La Garitas and the central Colorado
mountains, pretty much on track with model forecasts.  As the
afternoon progresses into the evening, high res models have the
convection edging gradually south and eastward with time.  By this
evening, convection should be firing generally along and north of a
line from Creede to Westcliffe to Calhan.  Primary risks will
continue as in previous days including lightning, gusty winds, heavy
rain and flash flooding on burn scars and urban areas.  Most of the
plains south and east of Pueblo will not see any convection this
evening.  The models have most activity ending by midnight if not
sooner.  The weather scenario for tomorrow looks pretty much the
same as today.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 19 2017

Center of upper level high pressure briefly drifts east in the
Mississippi Valley Fri/Sat, then reforms over the wrn U.S.
beginning Sun. This should allow an influx of deeper moisture into
srn CO from late Fri into at least Sun, leading to a greater
coverage of tsra area-wide, especially Sat/Sun. Aiding in
convection over the eastern mountains and plains while be a
reasonably strong cold front, which will lie along the Palmer Dvd
by late Fri, then slowly drop south toward the NM border by Sat
evening. Suspect best chance for storms Fri will be over the
Pikes Peak area back into the Central mountains, then a widespread
threat for stronger storms and heavy rainfall over the entire
area Sat as near 60f dewpoints slosh westward on the plains.
Organized heavy rain threat may then sink south toward NM on Sun
as surface boundary ends up fairly far south and cooler air
stabilizes the plains somewhat, though with low levels remaining
moist and weak upslope gradient persisting, sct tsra look
possible over much of the region. After one more hot day on Fri,
temps cool 5-10f over much of the region Sat/Sun as heights fall
and cooler/moister air spreads across the state.

Model solutions begin to differ early next week with respect to
the position/strength of the upper high, with GFS now more
amplified with the ridge over the Rockies, keeping flow across CO
more nly and suppressing deeper moisture south and west. ECMWF
slighltly more diffuse with the ridge, allowing moisture to
remain in place Mon/Tue with continued -tsra chances both days. At
this point will keep a standard summer forecast in place Mon-Wed,
with daily chances for convection most locations, especially over
the mountains. Max temps will begin a slow climb back to around
average levels many locations by mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 246 PM MDT Wed Jul 19 2017

Scattered to numerous thunderstorms will impact portions of the
flight area this evening. The majority of the activity will be along
and north of a line from Creede to Westcliffe to Calhan. South of
the line, isolated storms will be possible. Most of the plains south
and east of Pueblo will remain free of thunderstorms. Primary storm
risks will include lightning, gusty winds, heavy rain and local
small hail. CIGS and VSBYS will range anywhere from MVFR to LIFR
through areas of precipitation.

The KALS and KPUB TAF sites will likely be south of the convection
this evening. KCOS, on the other hand, will be near the southern
edge of the convection and could see a storm near or at the
terminal, primarily 22z-02z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...PETERSEN
AVIATION...LW
Hazardous weather outlook, Jul 19, 12:00 PM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Wed Jul 19 2017

COZ058>089-093>099-201800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Wed Jul 19 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The best chance of thunderstorms today will be across the La Garita
mountains, all of the central mountains and the Pikes Peak
region. This includes the middle and upper Arkansas river valley
areas. Thunderstorms today will be capable of locally heavy rain
which could cause flash flooding, especially on burn scar areas
and the Chalk Cliffs Region west of Nathrop and Buena Vista. One
or two storms, capable of locally heavy rain, could also impact
the greater Colorado Springs area. As always, lightning will be an
additional safety hazard with any storms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon and evening thunderstorms will develop Thursday
and Friday, mostly over the mountains. The main threats from these
storms will be lightning, locally heavy rain and flash flooding on
burn scars.

During the weekend, low level moisture will increase over the plains
and eastern mountains, resulting in better chances for thunderstorms,
which could produce locally heavy rain. The risk for burn scar
flash flooding will be high during this period.

Moisture will remain over the region though at least Tuesday with
scattered afternoon and evening thunderstorms. Locally heavy rain
and burn scar flooding will continue to be a threat.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening generally north of a line from
Creede to Westcliffe to Calhan.

50/50

In the hours before

Special weather statement, Jul 19, 5:07 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT WED JUL 19 2017

COZ081-084-192345-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
507 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 19 miles northwest of Colorado Springs, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake and
Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 10501 3911 10514 3913 10511 3913 10460
TIME...MOT...LOC 2307Z 236DEG 22KT 3908 10499

tlm
Special weather statement, Jul 19, 5:27 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT WED JUL 19 2017

COZ081-082-200000-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
527 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm over
Green Mountain Falls, or 12 miles northwest of Colorado Springs,
moving northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Green Mountain Falls, Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Catamount Reservoirs get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3884 10502 3888 10512 3905 10503 3901 10494
TIME...MOT...LOC 2325Z 215DEG 8KT 3894 10502

tlm
Special weather statement, Jul 19, 6:02 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
602 PM MDT WED JUL 19 2017

COZ077>079-083-200045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountain Valley Below 8500 Ft CO-
602 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN CUSTER COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Royal Gorge, or 44 miles west of Pueblo, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10545 3842 10556 3853 10529 3837 10517
TIME...MOT...LOC 0002Z 242DEG 12KT 3838 10543

ep
Special weather statement, Jul 19, 7:02 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
702 PM MDT WED JUL 19 2017

COZ081-083-085-086-200130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
702 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 27 miles southwest of Colorado Springs, moving northeast
at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Penrose and Fort Carson.

LAT...LON 3836 10512 3854 10521 3864 10489 3846 10479
TIME...MOT...LOC 0100Z 245DEG 24KT 3849 10508

tlm
Special weather statement, Jul 19, 7:37 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
737 PM MDT WED JUL 19 2017

COZ081-083-085-086-200215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
737 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm
centered 10 miles north of Penrose, or 19 miles south of Colorado
Springs, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Some heavy rainfall is also occurring with this storm, and may lead
to localized flooding.

&&

LAT...LON 3845 10499 3863 10510 3878 10480 3858 10463
TIME...MOT...LOC 0135Z 243DEG 28KT 3857 10495

tlm
Special weather statement, Jul 19, 8:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
819 PM MDT WED JUL 19 2017

COZ084-085-200300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
819 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 817 PM MDT, Doppler radar was tracking a line of thunderstorms
near Security and Fountain moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Ellicott, Schriever AFB,
Security-Widefield, Security, Fort Carson and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is also occurring with these storms, and may lead
to localized flooding.

&&

LAT...LON 3853 10475 3870 10485 3893 10437 3869 10422
TIME...MOT...LOC 0217Z 243DEG 22KT 3866 10471

tlm

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:02 PM MDTSpecial Weather StatementPUBFremont43 min
Jul 19, 7:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jul 19, 7:37 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jul 19, 9:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 20, 12:30 PM MDTAreal Flood AdvisoryPUBChaffee2 hr
Jul 20, 3:08 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 20, 4:08 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Jul 20, 4:10 PM MDTSpecial Weather StatementPUBFremont35 min
Jul 20, 4:49 PM MDTSpecial Weather StatementPUBFremont41 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.